15. Resuscitation & emergency medicine

480 - HIGH DOSE INSULIN THERPY AND CALCIUM GLUCONATE USE IN PAEDIATRIC CARDIAC ARREST SECONDARY TO CALCIUM CHANNEL BLOCKER TOXICITY: CASE REPORT AND REVIEW OF THE LITERATURE

Presentation Type
Poster walk
Presentation Topic
15. Resuscitation & emergency medicine
Evaluate
 | 

Abstract

Background

APLS states that calcium should be administered during a paediatric cardiac arrest only when specifically indicated, for example, in cases of calcium channel blocker overdose, a rare occurrence in paediatrics. High dose insulin therapy in these cases is well documented in adult medicine, but is rarely used in paediatrics.

Objectives

We present the case of a 4 year old boy with Cockayne syndrome and hypertension, who developed nifedipine toxicity secondary to an acute kidney injury and 2.5mg/kg of nifedipine as a single dose. Cardiac arrest followed, requiring IV calcium gluconate (3 doses of 0.11mmol/kg) for return of spontaneous circulation (ROSC). There was ongoing, inotrope resistant, bradycardia following ROSC which was successfully was treated with high dose insulin therapy (1 unit/kg bolus then 1 unit/kg/hr infusion).

Methods

We additionally performed a systematic literature review of articles published prior to January 2019 using PubMed and Google Scholar (search terms: paediatric, calcium channel blocker, insulin). We identified articles which addressed the use of high dose insulin therapy in paediatric (under 16 years) calcium channel blocker toxicity.

Results

Few case reports of paediatric patients exist, those which do range in age between 5 months and 14 years.

Conclusion

There is growing evidence for the use of high dose insulin therapy in the management of calcium channel blocker toxicity in adult patients, with limited evidence in paediatrics. Additional clinical research and prospective clinical studies are needed to confirm the safety and efficacy of high dose insulin therapy in the paediatric population.

Hide